Alert archive / Colorado / Winter Weather Advisories in 2013

Winter Weather Advisory 21, NWS Denver/Boulder, CO

October 3, 20139 counties in Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Oct 3, 2013, 3:14 PM MDT for 9 counties in Colorado. It took effect at Oct 3, 2013, 9:00 PM MDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2013, 3:14 PM MDT (21:14 UTC)
In effect from
Oct 3, 2013, 9:00 PM MDT
Expired
Oct 4, 2013, 6:00 PM MDT
In force
21 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Oct 3, 11:10 AM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 3, 11:10 AM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT THU OCT 3 2013

.UPDATE...ISSUED A COUPLE WATCHES...ONE FOR WIND...ANOTHER FOR
COLD. WITH REGARD TO WIND...A VERY STRONG PRESSURE GRADIENT WILL
SET UP ACROSS NORTHEAST COLORADO FRIDAY MORNING WITH ABOUT 12MB
DIFFERENCE BETWEEN GOODLAND KANSAS AND CHEYENNE. THERE IS ALSO
STRONG SUBSIDENCE WORKING ACROSS THE AREA BY AFTERNOON WHICH
SHOULD KEEP THE HIGH WINDS IN PLACE. FORECAST MODEL SOUNDINGS ALSO
SHOW 48-54KTS IN THE MIXED LAYER...A GOOD INDICATOR OF POTENTIAL
MAX GUSTS.

OTHER MAIN UPDATE WAS FOR THE FREEZE WATCH...WITH A KILLING FREEZE
EXPECTED ON ALL OF THE PLAINS WITH MOST IF NOT ALL LOCATIONS
DROPPING WELL INTO THE 20S.

SNOW FORECAST LOOKS PRETTY GOOD AT THIS POINT...OVERALL 12Z MODEL
RUNS SHOW LITTLE CHANGE AMONGST THE AVERAGES FROM PREVIOUS RUNS.
DIDNT SEE MUCH IN 12Z ANALYSIS TO ARGUE WITH THIS STORM TRACK
EITHER TAKING HEAVIEST PRECIP OVER OUR NORTHERN MOUNTAINS AND FAR
NORTHERN PLAINS AREA. THERE IS STILL SEE POTENTIAL FOR SOME SNOW
ACCUMULATION NORTHERN BORDER AREA. WILL CONTINUE TO MONITOR.

&&

.AVIATION...MAIN CHANGE WILL BE TO HIT THE STRATUS DECK A LITTLE
HARDER AROUND 03Z GIVEN UPSTREAM OBSERVATIONS. PERSISTENCE OF
SHOWERS 08Z-16Z FRIDAY COULD BE LESS THAN PREVIOUSLY FORECAST
CONSIDERING DOWNSLOPE FLOW...BUT TEMPO STILL WARRANTED. THE
DOWNSLOPE WOULD ALSO HELP CEILINGS INCREASE THROUGH THE DAY
FRIDAY. NORTH/NORTHWEST WINDS WILL STRENGTHEN 12Z-15Z WITH GUSTS
AROUND 40 KTS THROUGH MUCH OF THE DAY.

&&

.PREV DISCUSSION... /ISSUED 347 AM MDT THU OCT 3 2013/

SHORT TERM...A STORM SYSTEM WILL MOVE INTO THE GREAT BASIN TODAY
AND THEN INTO WRN COLORADO BY TONIGHT. MEANWHILE SFC LOW PRES
WILL GRADUALLY INTENSIFY OVER SERN CO THRU TONIGHT. MOISTURE WILL
GRADUALLY INCREASE IN THE MTNS LATER THIS AFTN THRU TONIGHT AS THE
FLOW ALOFT REMAINS SWLY. MEANWHILE STG QG ASCENT WILL MOVE INTO
THE MTNS BY TONIGHT WITH DECENT LAPSE RATES SO SHOULD SEE SNOW
INCREASE BY MIDNIGHT ESPECIALLY IN THOSE AREAS FAVORED BY SWLY
FLOW NORTH OF I- 70 IN ZNS 31 AND 33.

EAST OF THE MTNS A WK FNTL BNDRY WILL REMAIN STALLED OVER THE PALMER
DIVIDE.  THE RAP WANTS TO LIFT THIS BNDRY NORTHWARD WHILE THE HRRR
KEEPS IT OVER THE PALMER DIVIDE THRU THE AFTN.  AS A RESULT THERE
ARE SIGNIFICANT TEMP DIFFERENCES IN SOME AREAS OF THE URBAN CORRIDOR
DEPENDING ON WHERE THIS BNDRY ENDS UP.  FOR NOW WILL GO CLOSER TO
THE HRRR AND KEEP READINGS FM DENVER NORTH TO THE WY BORDER IN THE
UPPER 60S TO AROUND 70 WHILE FURTHER SOUTH WILL HAVE HIGHS IN THE
MID TO UPPER 70S WHERE SLY WINDS CAUSE DOWNSLOPE WARMING OVER THE
PALMER DIVIDE.  OVER THE FAR NERN PLAINS REST OF THE PLAINS WILL
HAVE READINGS IN THE LOWER TO MID 60S.  AS FOR PCPN SOUNDINGS SHOW A
STG CAP IN PLACE THRU THE AFTN SO TSTM CHANCES LOOK RATHER LOW.

FOR TONIGHT AS MAIN SFC LOW INTENSIFIES OVER SERN CO LOW LVL FLOW
OVER NERN CO SHOULD BE MAINLY ELY INTO THE NRN FOOTHILLS.  AS QG
ASCENT BEGINS TO AFFECT THE AREA TONIGHT PCPN SHOULD INCREASE ALONG
THE FRONT RANGE OVERNIGHT.  THE GFS KEEPS THE MAIN AREA OF PCPN
NORTH OF DENVER TO THE WY BORDER WHILE THE ECMWF AND GEM HAVE IT A
BIT FURTHER SOUTH.  AT THIS POINT WILL KEEP THE HIGHEST POPS FM
DENVER NORTH TO THE WY BORDER WITH LOWER CHANCES SOUTH OF A DENVER
TO AKRON LINE.  AS FAR AS PCPN TYPE LATEST DATA SUGGESTS PCPN MAY
NOT MIX WITH OR CHANGE TO SNOW UNTIL AFTER 12Z AT LOWER ELEVATIONS.
IN THE NRN FOOTHILLS NOT SURE ABOUT TIMING OF CHANGEOVER SO WILL
LEAVE CURRENT WATCH IN PLACE.

LONG TERM...THE VARIOUS MODELS SHOW THE UPPER CLOSED LOW SOMEWHERE
OVER THE NORTHWESTERN QUARTER OF COLORADO AT 12Z FRIDAY MORNING.
BY 00Z FRIDAY AFTERNOON...THE UPPER CLOSE LOW IS ANYWHERE FROM
THE NORTHWEST TIP OF COLORADO TO NORTH CENTRAL NEBRASKA. THE UPPER
TROUGH AXIS DOESN'T PUSH COMPLETELY EAST OUT OF THE CWA UNTIL
SATURDAY AT 18Z. THE FLOW ALOFT IS STRONG AND SOUTHWESTERLY FOR
THE CWA ON FRIDAY INTO FRIDAY EVENING. THE FLOW ALOFT DECREASES
SIGNIFICANTLY AND IS NORTH-NORTHEASTERLY FROM WEST TO EAST OVER
THE CWA FROM 06Z FRIDAY NIGHT INTO EARLY SATURDAY AFTERNOON. FOR
SATURDAY AFTERNOON AND SATURDAY NIGHT...NORTH-NORTHEASTERLY FLOW
ALOFT IS PROGGED IN THE 50 TO 70 KNOT RANGE. THE QG VERTICAL
VELOCITY FIELDS HAVE STRONG UPWARD SYNOPTIC SCALE ENERGY OVER THE
CWA FRIDAY MORNING...STRONGEST OVER THE NORTHERN CWA. IT IS STRONGER
YET OVER WYOMING. DOWNWARD MOTION IS ALREADY MOVING IN FROM THE
WEST BY FRIDAY AFTERNOON. DOWNWARD ENERGY IS PROGGED FRIDAY NIGHT
..THROUGH SATURDAY NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS
SHOW A COLD FRONT TO MOVE DOWN ACROSS THE FORECAST AREA AT AROUND
12Z-15Z FRIDAY MORNING. BY 18Z FRIDAY MIDDAY...THE SURFACE LOW IS
WELL EAST-NORTHEAST OF THE CWA. BY MID DAY FRIDAY...THE BOUNDARY
LAYER FLOW HAS A WESTERLY COMPONENT TO THE NORTHERLY WINDS ON ALL
THE MODELS. THE NORTHWESTERLIES CONTINUE THE REST OF FRIDAY...
FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT...AT LEAST FROM THE
DIVIDE EASTWARD. THEY ARE PRETTY STRONG OVER THE EASTERN TWO-THIRDS
OF THE PLAINS FROM 18Z FRIDAY TO 18Z SATURDAY. FOR MOISTURE...
THERE IS PLENTY OVER THE CWA FRIDAY...ESPECIALLY THE MOUNTAINS.
DRYING KICKS IN FRIDAY NIGHT...WITH THE GFS SHOWING MORE...
ESPECIALLY OVER THE NORTHEAST CORNER WITH THE WRAP AROUND. THE CWA
DRIES OUT SIGNIFICANTLY BY 12-18Z SATURDAY AND STAYS THAT WAY. THE
QPF FIELDS...EVEN THE MOST WET GFS...DO NOT HAVE SIGNIFICANT
PRECIPITATION AMOUNTS ON FRIDAY. SOME OF THEM SHOW A TAD FRIDAY
NIGHT. SO FOR POPS ON FRIDAY OVER THE FOOTHILLS AND PLAINS...IT
COMES DOWN TO THE STRENGTH OF THE SYNOPTIC SCALE ENERGY WINNING
OVER THE DRYING DOWNSLOPING WINDS. I'M NOT TOO EXCITED ABOUT IT.
HIGHEST POPS IN THE MOUNTAINS AND NORTHERN BORDER FOR SURE...
LOWEST OVER THE SOUTHEASTERN PLAINS. THE STRONG QG ASCENT SHOULD
ACCOUNT FOR SOME MEASURABLE PRECIPITATION OVER MOST OF THE PLAINS
IN SPITE OF THE DOWNSLOPING. WON'T CHANGE CURRENT POPS VERY MUCH.
WILL GO WITH SHORT TERM FORECASTER CONCERNING SNOW HIGHLIGHTS.
CONCERNING TEMPERATURES...THE MODELS NOW SHOW FRIDAY TO BE A BIT
WARMER...AND FRIDAY NIGHT...LESS CLOUDY...AND A BIT COLDER. A
DECENT FREEZE IS LIKELY ACROSS ALL THE CWA FRIDAY OVERNIGHT/
SATURDAY MORNING. NO HIGHLIGHTS FOR THAT YET. AFTER ALL..IT IS
RIGHT AROUND NOW WHEN OUT NORMAL FIRST FROST OCCURS. FRIDAY'S
HIGHS ARE SOME 12-18 DEGREES C COLDER THAN TODAY'S EXPECTED HIGHS.
SATURDAY'S HIGHS WARM UP 4-8 C OVER FRIDAY'S. FOR THE LATER DAYS
..SUNDAY THROUGH WEDNESDAY...MODELS SHOW AN UPPER RIDGE TO MOVE
SLOWLY EASTWARD THROUGH THE PERIOD. THE FLOW ALOFT FOR THE CWA
WILL BE NORTHWESTERLY...BUT FAIRY WEAK SUNDAY INTO EARLY TUESDAY.
LATER TUESDAY AND WEDNESDAY...THE FLOW ALOFT WILL BECOME
SOUTHWESTERLY WITH THE NEXT UPPER TROUGH/CLOSED LOW OVER OR NEAR
THE GREAT BASIN BY WEDNESDAY. THE ECMWF SOLUTION GIVES OUR CWA
BETTER CHANCES OF PRECIPITATION COMPARED TO THE GFS. WE'LL SEE.
BOTH MODELS KEEP IT PRETTY DRY HERE...AT LEAST WELL INTO
WEDNESDAY.

AVIATION...THERE ARE SOME DIFFERENCES BETWEEN THE RAP AND HRRR
AS FAR AS WHERE A SFC LOW WILL BE LOCATED EARLY THIS AFTN. THE
HRRR KEEPS IT SOUTH OF DIA WITH WINDS GENERALLY ENE THIS AFTN
WHILE THE RAP HAS IT FURTHER NORTH WITH WINDS MORE ESE. FOR NOW
WILL GO WITH THE HRRR. OVERALL AIRMASS IS CAPPED THIS AFTN SO TSTM
THREAT LOOKS LOW. FOR TONIGHT SHOWERS WILL INCREASE ESPECIALLY
AFTER MIDNIGHT WITH CEILINGS BECOMING MVFR. AT THIS TIME IT LOOKS
LIKE ANY CHANGE OVER TO SNOW WOULD OCCUR AFTER 12Z ON FRI.

HYDROLOGY...RAIN TONIGHT MAY LEAD TO ACCUMULATIONS OF ONE HALF
INCH TO ONE INCH IN THE NORTHERN FOOTHILLS BY 12Z FRIDAY. SOME OF
THIS RAIN WILL FALL AS SNOW AFTER MIDNIGHT. SOME MINOR RISES MAY
OCCUR ON SOME OF THE STREAMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR
COZ038>051.

HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
COZ042-044-046>051.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR COZ035.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT FRIDAY
FOR COZ031-033.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....RJK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Oct 3, 11:14 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT THU OCT 3 2013

COZ030>051-041715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT THU OCT 3 2013

...WINTER STORM WARNING TONIGHT THROUGH FRIDAY AFTERNOON FOR THE
NORTHERN MOUNTAINS...
...WINTER STORM WATCH LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
THE NORTHERN FRONT RANGE FOOTHILLS...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON FOR THE NORTHEAST PLAINS...
...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING FOR THE URBAN CORRIDOR AND NORTHEAST PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE INTO NORTHWEST COLORADO BY LATE TONIGHT.
AS THIS SYSTEM GETS CLOSER SNOW WILL INCREASE IN THE NORTHERN
MOUNTAINS TONIGHT AND WILL BE HEAVY AT TIMES. AT LOWER ELEVATIONS
RAIN SHOWERS WILL INCREASE TONIGHT MAINLY FROM DENVER NORTH TO THE
WYOMING BORDER AND IN THE NORTHERN FOOTHILLS. THE RAIN WILL CHANGE
TO SNOW IN THE NORTHERN FOOTHILLS AFTER MIDNIGHT. SOME SNOW MAY
MIX IN WITH THE RAIN TOWARDS SUNRISE OVER NORTHERN AREAS OF THE
FRONT RANGE URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD ACROSS THE
FORECAST AREA FRIDAY INTO FRIDAY EVENING...WITH SNOW IN THE
HIGH COUNTRY. TOTAL SNOWFALL AMOUNTS IN THE MOUNTAINS NORTH OF
INTERSTATE 70 FROM 6 TO 12 INCHES WILL BE POSSIBLE...WITH LOCALLY
HIGHER AMOUNTS. IN THE FOOTHILLS OF LARIMER COUNTY...5 TO 10
INCHES OF SNOW WILL BE POSSIBLE THROUGH FRIDAY EVENING. LESSER
AMOUNTS ARE EXPECTED IN THE HIGH VALLEYS AND MOUNTAINS AND
FOOTHILLS SOUTHWARD TOWARD I-70.

OVER NORTHEAST COLORADO THERE WILL BE A GOOD CHANCE OF RAIN...
MIXED WITH SNOW AT TIMES...THROUGH THE DAY FRIDAY. STRONG AND
GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP ON FRIDAY AND CONTINUE
INTO SATURDAY OVER THE PLAINS. THE WIND WILL BE STRONGEST FRIDAY
AFTERNOON ESPECIALLY TOWARDS THE NEBRASKA AND KANSAS BORDERS...
WITH GUSTS IN EXCESS OF 60 MPH POSSIBLE. THE SYSTEM WILL EXIT THE
REGION FRIDAY NIGHT.

CLEARING SKIES WILL LEAD TO FREEZING TEMPERATURES OVER THE URBAN
CORRIDOR AND NORTHEAST PLAINS FRIDAY NIGHT THROUGH SATURDAY
MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING DRIER
AND WARMER CONDITIONS TO THE OUTLOOK AREA FOR THE REST OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:54 AM MDTWinter Storm WarningBOUBoulder, Grand, Jackson, Larimer38 hr
Oct 3, 10:27 AM MDTFreeze WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more20 hr
Oct 3, 10:27 AM MDTHigh Wind WatchBOUElbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more5 hr
Oct 3, 2:57 PM MDTHigh Wind WarningBOUElbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more29 hr

Nearby

Winter Weather Advisories in Colorado, 2013Every winter weather advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.